Alert archive / Oklahoma / Flash Flood Warnings in 2002
Flash Flood Warning 20, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Jul 30, 2002, 6:00 AM CDT for Johnston County, Oklahoma. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2002, 6:00 AM CDT (11:00 UTC)
- Expired
- Jul 30, 2002, 8:00 AM CDT
- In force
- 2 hr
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Johnston County, OK
The radar
The Norman radar (KTLX), 128 km from the middle of the area, began a volume at 11:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 11.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 225 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1343 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KOUN 301100 FFWOKC OKC069-301300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NORMAN OK 600 AM CDT TUE JUL 30 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * FLASH FLOOD WARNING FOR... JOHNSTON COUNTY IN SOUTHEAST OKLAHOMA * UNTIL 800 AM CDT * AT 600 AM CDT...DOPPLER RADAR DETECTED THAT VERY HEAVY RAIN WAS FALLING ACROSS MUCH OF CENTRAL JOHNSTON COUNTY. STORM TOTAL ESTIMATES FROM RADAR INDICATE 3 TO 5 INCHES OF RAIN HAS FALLEN IN SOME AREAS. INDIVIDUAL HEAVY THUNDERSTORMS WERE MOVING SLOWLY NORTHEAST ACROSS THE SAME AREAS...BUT THE GENERAL AREA OF HEAVY RAIN WAS NEARLY STATIONARY. * LOCATIONS IN THE WARNING INCLUDE BROMIDE...COLEMAN...FILLMORE... MILBURN...MILL CREEK...RAVIA...REAGAN...TISHOMINGO AND WAPANUCKA EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AND FARM LAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3418 9693 3419 9640 3443 9641 3441 9687 24
1 follow-up statement
000 WGUS74 KOUN 301221 FFSOKC OKC069-301300- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 721 AM CDT TUE JUL 30 2002 THE FLASH FLOOD WARNING FOR JOHNSTON COUNTY WILL BE ALLOWED TO EXPIRE AT 8 AM. RADAR INDICATES THAT HEAVY THUNDERSTORMS IN THE AREA HAVE DISSIPATED. RAIN WILL END OVER MUCH OF THE COUNTY BY 8 OR 9 AM. THIS RAIN IS NOT EXPECTED TO CAUSE ANY ADDITIONAL FLOODING...BUT RUNOFF FROM THE EARLIER HEAVY RAIN WILL LIKELY RESULT IN CONTINUED HIGH WATER IN SOME STREAMS AND LOW LYING AREAS FOR A WHILE THIS MORNING. AS OF 7 AM...THE OKLAHOMA MESONET STATION IN CENTRAL JOHNSTON COUNTY HAD RECORDED 2.77 INCHES OF RAIN...NEARLY ALL OF WHICH FELL BETWEEN 4 AND 7 AM. RADAR RAINFALL ESTIMATES INDICATE THAT SOME RURAL AREAS BETWEEN TROY AND MANNSVILLE MAY HAVE RECEIVED BETWEEN 3 AND 6 INCHES. LAT...LON 3443 9641 3420 9640 3418 9694 3442 9687 24
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:15 AM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jul 30, 3:15 AM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 315 AM CDT TUE JUL 30 2002 FOCUS TODAY WILL BE ACROSS THE S/SE IN PROXIMITY TO SHEAR AXIS. CONVECTION HAS DEVELOPED ALONG THIS AXIS EARLY THIS MORNING AND THIS TREND WILL LIKELY CONT THROUGH MUCH OF THE MORNING. WILL KEEP POPS GOING TODAY MAINLY SOUTH OF I-44 CORRIDOR. SHEAR AXIS WEAKENS AND GRADUALLY MOVES FURTHER SOUTH OVER NEXT 24 TO 36 HRS AS UPPER RIDGE BUILDS EAST ACROSS AREA. WILL KEEP SOME LOW POPS GOING ACROSS THE SOUTH THRU WED CLOSER TO THE AXIS. FLAT UPPER RIDGE IS STILL FORECAST TO BUILD EAST ACROSS AREA WITH DESCENT ZONAL FLOW CONFINED TO NORTHERN PART OF U.S. MODELS SHOW ANOTHER SFC FRONT MOVING INTO NRN KS BY THU MORNING AS STRONG UPPER LOW MOVES EAST ACROSS SRN CANADA. AVN LOOKS TO TRY AND BACK DOOR THE FRONT THRU PARTS OF OK THU NIGHT...BUT AS BETTER FLOW REMAINS WELL NORTH OF AREA THINK TAIL END OF FRONT WILL STALL SOMEWHERE NORTH ACROSS KS AND WILL NOT BE A FACTOR FOR US AS FAR AS PRECIP IS CONCERNED. ALTHOUGH WITH RIDGE AND S/SW LOW LEVEL FLOW SOUTH OF THE FRONT THINGS WILL HEAT UP ACROSS OK/N TX AND WILL LIKELY BE BACK ABOVE NORM TEMPS BY THU. HOT DRY WX LOOKS TO CONT INTO WEEKEND. AVN FRI/SAT TIMEFRAME SHOWS SEVERAL WAVES MOVING AROUND NRN PERIPHERY OF RIDGE...WHICH TRY TO BEAT THE RIDGE DOWN AND TRY TO PUSH A FRONT INTO NW OK BY SAT AFTN. THE NEW MRF CONT THIS TREND AS UPPER RIDGE BY WEEKEND BUILD NORTH ACROSS WESTERN U.S. ALLOWING NW FLOW TO DEVELOP OVER PLAINS AND HAS A COUPLE MCS SIGNATURES NEAR/OVER STATE SUN/MON. EUROPEAN DISAGREES AND HAS FLAT RIDGE ACROSS THE EAST WITH WEAK TROUGH DEVELOPING ACROSS NW U.S. WITH THESE UNCERTAINTIES WILL LEAVE EXTENDED DRY FOR NOW AND WATCH TRENDS OF MODELS NEXT DAY OR TWO. FCSTID = 30 OKC 92 72 95 73 / 20 0 10 0 HBR 94 71 96 73 / 10 0 0 0 SPS 92 72 96 73 / 30 20 20 0 GAG 95 69 98 71 / 0 0 0 0 PNC 93 72 96 73 / 10 0 0 0 DUA 92 73 95 73 / 40 20 20 10 .OUN... OK...NONE. TX...NONE.
Nearby
Flash Flood Warnings in Oklahoma, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.